Alert archive / South Dakota / Tornado Warnings in 2005
Tornado Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 7, 2005, 5:45 PM MDT for Jackson County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2005, 5:45 PM MDT (23:45 UTC)
- Expired
- Jun 7, 2005, 6:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Jackson County, SD
The radar
The Rapid City radar (KUDX), 109 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 2:45 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 072346 TORUNR SDC071-080030- /O.NEW.KUNR.TO.W.0009.050607T2345Z-050608T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 545 PM MDT TUE JUN 7 2005 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... EASTERN JACKSON COUNTY IN SOUTHWESTERN SOUTH DAKOTA * UNTIL 630 PM MDT * AT 543 PM MDT...DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM NEAR WANBLEE...OR 14 MILES SOUTHWEST OF KADOKA...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... AREAS ALONG HIGHWAY 73 SOUTH OF KADOKA AND NORTH OF HIGHWAY 44... TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS. LEAVE MOBILE HOMES FOR SHELTER IN A STURDY BUILDING. IF YOU DO NOT HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE MOBILE HOME... TREES...AND OTHER POTENTIAL DEBRIS. VEHICLES CAN BE EASILY PICKED UP BY TORNADOES. LEAVE THEM FOR A BUILDING OR LOW AREA. DO NOT TAKE COVER UNDER HIGHWAY OVERPASSES... THEY PROVIDE LITTLE PROTECTION FROM STRONG WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM. LAT...LON 4367 10187 4352 10173 4368 10118 4396 10140 $$ CALDERON
2 follow-up statements
000 WWUS53 KUNR 080004 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 602 PM MDT TUE JUN 7 2005 SDC071-080030- /O.CON.KUNR.TO.W.0009.000000T0000Z-050608T0030Z/ JACKSON SD- 603 PM MDT TUE JUN 7 2005 ...A TORNADO WARNING CONTINUES FOR EAST CENTRAL JACKSON COUNTY UNTIL 630 PM MDT... AT 558 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADIC THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES SOUTH OF KADOKA ALONG HIGHWAY 73...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... AREAS SOUTH OF INTERSTATE 90 AND NORTH OF HIGHWAY 44... TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS. VEHICLES CAN BE EASILY PICKED UP BY TORNADOES. LEAVE THEM FOR A BUILDING OR LOW AREA. DO NOT TAKE COVER UNDER HIGHWAY OVERPASSES... THEY PROVIDE LITTLE PROTECTION FROM STRONG WINDS. IF YOU ARE OUTDOORS...TAKE COVER IN A DITCH...CULVERT...OR LOW AREA AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4373 10160 4363 10150 4374 10117 4392 10133 $$ CALDERON
000 WWUS53 KUNR 080021 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 620 PM MDT TUE JUN 7 2005 SDC071-080030- /O.CON.KUNR.TO.W.0009.000000T0000Z-050608T0030Z/ JACKSON SD- 620 PM MDT TUE JUN 7 2005 ...A TORNADO WARNING CONTINUES FOR EAST CENTRAL JACKSON COUNTY UNTIL 630 PM MDT... AT 614 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADIC THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF KADOKA...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... AREAS SOUTH OF INTERSTATE 90 AND NORTH OF 44... LEAVE MOBILE HOMES FOR SHELTER IN A STURDY BUILDING. IF YOU DO NOT HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE MOBILE HOME... TREES...AND OTHER POTENTIAL DEBRIS. VEHICLES CAN BE EASILY PICKED UP BY TORNADOES. LEAVE THEM FOR A BUILDING OR LOW AREA. DO NOT TAKE COVER UNDER HIGHWAY OVERPASSES... THEY PROVIDE LITTLE PROTECTION FROM STRONG WINDS. LAT...LON 4377 10148 4370 10142 4375 10124 4385 10135 $$ CALDERON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 1:50 PM MDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 7, 1:50 PM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 150 PM MDT TUE JUN 7 2005 .SHORT TERM...UPPER LOW VCNTY SLC KICKING OFF SHORT WAVES MOVING TOWARD THE AREA THIS AFTERNOON. MAIN WAVE IS COMING INTO SWRN WY...AND LEAD WAVE COMING UP FROM SERN WY FOR TOWARD NERN WY...MUCH FARTHER WEST THAN MODELS HAVE PLACED IN WRN NE. AS A RESULT...STRONGER SFC LOW NOW OVER CPR...WITH ANOTHER IN WRN NE PUMPING 60+ DEWPOINTS INTO CNTRL SD. 18Z UNR SOUNDING IS VERY UNSTABLE...WITH JUST A BIT OF NEG CAPE LEFT TO ERODE...WHICH WILL OCCUR IN A FEW HOURS AS WINDS WILL SHIFT TO SE AND DEWPOINTS INCREASE. FORECAST SOUNDINGS ALSO SHOW INCREASING SHEAR BY EVENING. AS SHORT WAVE MOVES NORTH OF THE FORECAST AREA BY MORNING...WITH CLEARING OVER THE EASTERN ZONES AND SOME WRAP-AROUND MOISTURE OVER NERN WY AND NWRN SD...FOLLOWED BY SURFACE HIGH PRESSURE WED. NEXT LOW DEVELOPS OVER ERN CO-WRN KS WITH INVERTED TROF ALONG FRONT RANGE AND UPSLOPE RETURN FLOW WED NIGHT-THURS MORNNING. GFS HAS TROF MUCH SHARPER THAN ETA...FOR BETTER CONVERGENCE AND UPSLOPE POTENTIAL...SO INCREASED POPS THRU THURS. TEMPS WILL COOL NEXT FEW DAYS...ESP WITH CLOUD COVER. .EXTENDED...UNSETTLED WX PATTERN LKS TO CONTINUE AT LEAST THRU THE WEEKEND. NEXT UPPER LOW FCST TO MV THRU GT BASIN ON FRI AND LIFT QUICKLY NE. THIS WL BRING ANOTHER CHC OF SHWS/TSTMS TO REGION ON FRI AND SAT. YET ANOTHER UPPER LOW FCST TO MV IN QUICKLY BEHIND FRI/SAT SYS AND THIS MAY PROD SIGNIFICANT PCPN ON SUN AND EARLY MON. LKS LIKE A MORE ZONAL FLOW WILL BEGIN TO SET UP BY TUES AND THIS MAY FINALLY DRY THINGS OUT. && .AVIATION...SCT TSTMS...SOME OF WHICH WL BE SEVERE WITH LARGE HAIL AND WINDS IN EXCESS OF 60 MPH...WILL AFFECT ALL TWEB RTES AND TAF LOCATIONS THRU 04Z...OTHERWISE VFR CONDS CAN BE EXPECTED. AFT 04Z VFR CONDS CAN BE EXPECED ACRS WRN NEB/ERN WY AND WRN SD. MVFR/IFR CONDS ARE EXPECED ACRS WRN ND THRU THE FCST PERIOD. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE WY...SEVERE TSTM WATCH TIL 8 PM MDT && SANDERS/LJC
Hazardous weather outlook, Jun 7, 11:15 AM MDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1115 AM MDT TUE JUN 7 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1115 AM MDT (1215 PM CDT) TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...GENERALLY EAST OF A LINE FROM FAITH...TO WALL...TO PINE RIDGE. THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THE STORMS...WITH TORNADOES POSSIBLE IN CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. A STRONG UPPER LEVEL SYSTEM OVER UTAH WILL MOVE INTO THE NORTHERN PLAINS THIS AFTERNOON. SURFACE LOW PRESSURE WILL DEVELOP OVER WESTERN NEBRASKA...BRINGING MOISTURE INTO THE AREA. TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIALLY DANGEROUS SITUATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN CENTRAL SOUTH DAKOTA. SS
In the hours before
Local storm report, Jun 7, 3:52 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 8 SE MUD BUTTE 44.92N 102.76W
06/07/2005 1.75 INCH MEADE SD TRAINED SPOTTER
&&
LCZEPYHALocal storm report, Jun 7, 3:58 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL STURGIS 44.41N 103.51W
06/07/2005 1.75 INCH MEADE SD PUBLIC
&&
LCZEPYHALocal storm report, Jun 7, 4:11 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL BEAR BUTTE 44.48N 103.42W
06/07/2005 1.00 INCH MEADE SD NWS EMPLOYEE
&&
LCZEPYHALocal storm report, Jun 7, 4:24 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 4 SE DEERFIELD 44.12N 103.28W
06/07/2005 1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
LCZEPYHASpecial weather statement, Jun 7, 5:38 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 538 PM MDT TUE JUN 7 2005 WYZ054>057-071-080030- NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS- 538 PM MDT TUE JUN 7 2005 ...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT... TORNADO WATCH NUMBER 431 HAS BEEN ISSUED FOR NORTHERN CAMPBELL AND CROOK COUNTIES...VALID UNTIL MIDNIGHT. THE SEVERE THUNDERSTORM WATCH NUMBER 426 HAS BEEN CANCELLED. WYZ058-080030- WESTON- 538 PM MDT TUE JUN 7 2005 ...SEVERE THUNDERSTORM WATCH CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 426 HAS BEEN CANCELLED FOR WESTON COUNTY. SANDERS
Local storm report, Jun 7, 5:43 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL UNION CENTER 44.56N 102.67W
06/07/2005 1.00 INCH MEADE SD LAW ENFORCEMENT
0520 PM HAIL 8 ESE BUFFALO GAP 43.45N 103.14W
06/07/2005 2.00 INCH FALL RIVER SD TRAINED SPOTTER
0537 PM HAIL 7 SW ELM SPRINGS 44.23N 102.57W
06/07/2005 1.25 INCH MEADE SD TRAINED SPOTTER
HAIL LASTED FROM 527 PM THROUGH 537 PM
&&
LCZEPYHAThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:09 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Meade, Pennington | 70 min |
| Jun 6, 6:14 PM MDT | Tornado Warning | UNR | 48 min | |
| Jun 6, 7:10 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 35 min |
| Jun 6, 7:31 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 53 min |
| Jun 6, 8:32 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 59 min |
| Jun 6, 9:12 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 63 min |
| Jun 6, 10:17 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 58 min |
| Jun 6, 10:49 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 27 min |
| Jun 7, 2:00 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 31 min |
| Jun 7, 3:07 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 53 min |
| Jun 7, 3:19 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 56 min |
| Jun 7, 3:33 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 57 min |
| Jun 7, 3:56 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 64 min |
| Jun 7, 4:02 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 43 min |
| Jun 7, 4:02 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 45 min |
| Jun 7, 4:14 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 61 min |
| Jun 7, 4:18 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 42 min |
| Jun 7, 4:28 PM MDT | Tornado Warning | UNR | Meade | 47 min |
| Jun 7, 4:48 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 57 min |
| Jun 7, 4:56 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 56 min |
| Jun 7, 5:00 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 30 min |
| Jun 7, 5:04 PM MDT | Tornado Warning | UNR | Jackson | 41 min |
| Jun 7, 5:12 PM MDT | Tornado Warning | UNR | Meade, Ziebach | 49 min |
| Jun 7, 5:25 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 53 min |
| Jun 7, 5:35 PM MDT | Severe Thunderstorm Warning | UNR | 55 min | |
| Jun 7, 5:49 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 64 min |
| Jun 7, 5:58 PM MDT | Tornado Warning | UNR | Ziebach | 52 min |
Nearby
Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.